Florida, 2015

Damaging Wind in Florida, July 20, 2015

July 20, 2015 · NWS JAX · 1 event in 1 county or zone

A mean layer trough axis from the surface to 500 mb carved out and persisted across the local area for a few days. A very moist airmass with precipitable water values at or above 2 inches under prevailing SW flow out of the Gulf of Mexico fueled scattered afternoon and early evening thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A mean layer trough axis from the surface to 500 mb carved out and persisted across the local area for a few days. A very moist airmass with precipitable water values at or above 2 inches under prevailing SW flow out of the Gulf of Mexico fueled scattered afternoon and early evening thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 20, 8:09 AM EST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 20, 8:09 AM EST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
909 AM EDT MON JUL 20 2015

.UPDATE...
SO FAR EVERYTHING LOOKING TO BE ON TRACK THIS MORNING WITH
ISOLATED CONVECTION OVER APALACHE BAY AND THE NATURE COAST. LARGE
AREA OF LOW TO MID LEVEL CLOUDINESS OVER THE SOUTHEASTERN AREA OF
RESPONSIBILITY MAY INHIBIT CONVECTION THIS MORNING AND THINK THE
HRRR MODEL MAY BE OVER DOING THINGS JUST A BIT OVER THE SOUTH.
EXPECT IT WILL POP THIS AFTERNOON BUT MAYBE A BIT AFTER THE
EARLIER RUNS OF THE MODEL INDICATED. LATEST HRRR RUN NOW SEEMS TO
HAVE PICKED UP ON THAT TREND AND IS A BIT LATER IN DEVELOPMENT
SOUTH OF FLORIDA STATE ROAD 16.

&&

.AVIATION...
OVERALL WILL KEEP THE MENTION OT THUNDERSTORMS IN THE VICINITY
FOR RIGHT NOW BUT MAY HAVE TO AMEND LATER. THAT WILL BE ESPECIALLY
TRUE FOR SGJ AND GNV.

&&

.MARINE... NO CHANGE TO CURRENT FORECAST OR THINKING. WILL HAVE TO
WATCH FOR A NOCTURNAL SURGE OVER THE OFFSHORE WATERS FOR TONIGHT.
WITH A SYNOPTIC SOUTHWEST FLOW LATE AFTERNOON AND EVENING STORMS
WILL BE A CONCERN FOR OFFSHORE BOATERS.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  75  94  75 /  50  30  50  20
SSI  93  78  92  79 /  60  30  40  10
JAX  93  75  93  77 /  60  40  50  10
SGJ  92  76  92  76 /  60  40  50  10
GNV  92  74  92  76 /  70  30  60  10
OCF  90  74  90  74 /  40  30  60  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SANDRIK/SHASHY
Hazardous weather outlook, Jul 20, 2:27 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
327 AM EDT MON JUL 20 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-211000-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
327 AM EDT MON JUL 20 2015

...NUMEROUS SHOWERS AND STORMS WITH LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING
DURING THE AFTERNOON AND EARLY EVE...

...HEAT INDEX VALUES OF 103 TO 107 DEGREES THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS SHOWERS AND STORMS ARE EXPECTED TODAY WITH STORMS FIRST DEVELOPING
LATE THIS MORNING TOWARDS THE GULF COAST AND SPREADING NORTHEAST ACROSS THE
REGION THIS AFTERNOON INTO THE EARLY EVENING. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING STRIKES...LOCALLY HEAVY RAINFALL...AND
GUSTY WINDS.

HOT AND HUMID CONDITIONS WILL CONTINUE WITH AFTERNOON HEAT INDICES REACHING
MOSTLY INTO THE 103 TO 107 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS ARE EXPECTED EACH DAY. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY
HEAVY RAINFALL.

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEK WITH AFTERNOON HEAT
INDICES OF 104 TO 108 DEGREES. SLIGHTLY LOWER HEAT INDICES ARE EXPECTED
NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 20, 11:11 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1211 PM EDT MON JUL 20 2015

FLZ025-032-033-037-038-125-201645-
FLAGLER FL-INLAND DUVAL FL-CLAY FL-ST. JOHNS FL-PUTNAM FL-
COASTAL DUVAL FL-
1211 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR PUTNAM...NORTHEASTERN CLAY...
FLAGLER...ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES UNTIL 1245 PM
EDT...

AT 1210 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAIG FIELD TO SALT
SPRINGS...AND MOVING EAST AT 5 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...PALM COAST...SAINT AUGUSTINE...PALATKA...ORANGE
PARK...GREEN COVE SPRINGS...BUNNELL...CRESCENT CITY...POMONA PARK...
HASTINGS...ANDALUSIA...UNF...EAST PALATKA...PONTE VEDRA BEACH...FRUIT
COVE...MANDARIN...ARLINGTON...NEPTUNE BEACH...WORLD GOLF VILLAGE AND
MARINELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2926 8115 2926 8141 2940 8142 2933 8168
      2935 8167 2937 8174 2949 8178 2949 8182
      3022 8171 3031 8166 3039 8154 3040 8139
      2991 8129 3000 8132 3000 8133 2983 8132
      2981 8129 2988 8130 2949 8113
TIME...MOT...LOC 1610Z 256DEG 4KT 3033 8150 2934 8171

SANDRIK
Special weather statement, Jul 20, 11:38 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1238 PM EDT MON JUL 20 2015

FLZ040-201715-
MARION FL-
1238 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
115 PM EDT...

AT 1238 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LYNNE...MOVING EAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...FORT MCCOY...LYNNE...SPARR...ANTHONY AND BURBANK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2916 8213 2934 8214 2941 8177 2914 8175
TIME...MOT...LOC 1638Z 265DEG 12KT 2925 8197

SANDRIK
Special weather statement, Jul 20, 12:47 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
147 PM EDT MON JUL 20 2015

FLZ036-037-201815-
ALACHUA FL-PUTNAM FL-
147 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PUTNAM AND SOUTHEASTERN
ALACHUA COUNTIES UNTIL 215 PM EDT...

AT 147 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HAWTHORNE...OR 8 MILES SOUTHWEST OF MELROSE...MOVING NORTHEAST AT 15
MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
INTERLACHEN...MELROSE...HAWTHORNE...ORANGE SPRINGS...MELROSE
LANDING...ROCHELLE...FLORAHOME...GROVE PARK...JOHNSON...PUTNAM HALL
AND LOCHLOOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2952 8224 2964 8225 2972 8204 2972 8203
      2975 8197 2975 8194 2977 8193 2978 8189
      2952 8186 2951 8189 2951 8190 2950 8191
      2950 8200 2949 8203
TIME...MOT...LOC 1747Z 237DEG 11KT 2961 8213

SANDRIK
Special weather statement, Jul 20, 1:01 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
201 PM EDT MON JUL 20 2015

FLZ124-125-201830-
COASTAL NASSAU FL-COASTAL DUVAL FL-
201 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUVAL COUNTY UNTIL
230 PM EDT...

AT 201 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OCEANWAY...OR 8 MILES EAST OF JACKSONVILLE INTERNATIONAL ARPT...
MOVING NORTHEAST AT 5 MPH.

GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...LITTLE TALBOT ISLAND AND OCEANWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3038 8158 3048 8164 3053 8164 3061 8151
      3053 8145 3054 8146 3054 8147 3057 8149
      3057 8151 3055 8149 3055 8150 3052 8145
      3052 8144 3049 8143 3050 8142 3048 8143
      3047 8141 3044 8141
TIME...MOT...LOC 1801Z 244DEG 6KT 3048 8157

SHASHY
Special weather statement, Jul 20, 1:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT MON JUL 20 2015

FLZ032-037-201845-
CLAY FL-PUTNAM FL-
207 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PUTNAM AND SOUTHEASTERN
CLAY COUNTIES UNTIL 245 PM EDT...

AT 207 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GEORGE'S LAKE TO NEAR
MELROSE LANDING TO NEAR HAWTHORNE...AND MOVING EAST AT 15 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALATKA...INTERLACHEN...EAST PALATKA...HAWTHORNE...GEORGE'S LAKE...
MELROSE LANDING...BOSTWICK...FLORAHOME...BARDIN...ORANGE MILLS...
HOLLISTER...MANNVILLE...JOHNSON...CARRAWAY AND PUTNAM HALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2956 8188 2957 8206 2964 8206 2966 8202
      2983 8190 2996 8160 2990 8161 2982 8157
      2967 8157
TIME...MOT...LOC 1807Z 252DEG 12KT 2979 8186 2968 8192 2962 8204

SHASHY
Special weather statement, Jul 20, 1:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT MON JUL 20 2015

FLZ022-030-031-036-201900-
ALACHUA FL-BRADFORD FL-UNION FL-COLUMBIA FL-
234 PM EDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLUMBIA...
BRADFORD...NORTHERN ALACHUA AND UNION COUNTIES UNTIL 300 PM EDT...

AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALACHUA...OR 11 MILES SOUTHWEST OF WORTHINGTON SPRING...MOVING EAST
AT 25 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...STARKE...LAKE BUTLER...RAIFORD...WORTHINGTON SPRING...
ALACHUA...HIGH SPRINGS...WORTHINGTON SPRINGS...GROVES...ORANGE
HEIGHTS...UPLAND PINES...BEASLEY...PALESTINE COMMUNITY...NEW RIVER...
GAINESVILLE AIRPORT...SAMPSON...NEWNANS LAKE...PROVIDENCE...WALDO AND
HAMPTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2967 8265 3009 8267 3012 8210 2963 8211
TIME...MOT...LOC 1834Z 276DEG 20KT 2978 8253

SHULER

The radar

The Jacksonville radar (KJAX), 113 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
July 20, 1:35 PM EST
Where
Alachua County, High Spgs
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
29.830, -82.600

A tree was blown down onto a power line in High Springs. The cost of damage was unknown but estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595837.